Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS La Crosse, WI

May 15, 1998Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 1998, 8:16 PM CDT for Clark County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 8:16 PM CDT (01:16 UTC)
Expired
May 15, 1998, 9:20 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 160116 RRA
SVRLSE
WIC019-160220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 920 PM CDT

* AT AT 813 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG INTERSTATE 94 FROM NEAR HIXTON
  TO NEAR MILSTON... MOVING NORTHEAST AT 45 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  HUMBIRD AROUND 825 PM
  NIELLSVILLE AROUND 830 PM

  A LOCAL RADIO STATION NEAR BLACK RIVER FALLS REPORTED WIND GUSTS
  TO 60 MPH AT 810 PM.
T
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

RRS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 15, 1:30 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT FRI MAY 15 1998

SURFACE ANALYSIS PLACES LOW PRESSURE ACROSS SOUTHEAST NEBRASKA WITH
MAIN SURFACE CONVERGENCE FROM THE EASTERN DAKOTAS SOUTH INTO THE LOW.
SHORTWAVE ACROSS EASTERN NEBRASKA IS FORECAST TO BECOME NEGATIVELY
TILTED AS IT MOVES TOWARDS THE UPPER MISSISSIPPI VALLEY THIS EVENING.

12Z ETA LOOKS TO HAVE A DECENT HANDLE ON THE CURRENT SITUATION AND HAVE
FOLLOWED.  QG FORCING IN THE 700 MB TO 500 MB LAYER WOULD SUGGEST THAT
WAVE DYNAMICS FROM THE VORTICITY CENTER BECOMES STRONGEST ACROSS THE ARX
CWFA LATE THIS AFTERNOON INTO THE EVENING HOURS.  THE WAVE SHOULD HELP
PUSH THE COLD FRONT CURRENTLY ACROSS THE EASTERN DAKOTAS TO NEAR THE
MISSISSIPPI RIVER BY MIDNIGHT.  THE ATMOSPHERE SHOULD BE JUICED GIVEN
SURFACE BASED CAPES OF 2000-3000 J/KG AND SURFACE DEWPOINTS IN THE
UPPER 60S TO AROUND 70.

0-3KM SHEAR PROFILES OF 30-40KTS WOULD SUGGEST SQUALL LINES ARE STILL
POSSIBLE...HOWEVER WOULDNT RULE OUT SUPERCELLS EITHER ESPECIALLY EARLY
ON SINCE SHEAR PROFILES STILL INCREASE SLIGHTLY OUT TO 6KM. THE BOTTOM
LINE IS THAT THE ATOMPSHERE REMAINS JUICED AND WITH THE MODERATE RISK
FROM SPC WILL KEEP SEVERE WEATHER A POSSIBILITY ESPECIALLY LATE THIS
AFTERNOON AND EVENING.

NGM GUIDANCE VALUES LOOK LIKE A GOOD PLACE TO START WITH TEMPERATURES.

KING

In the hours before

Special weather statement, May 15, 7:30 PM CDT, 46 minutes before
IAZ008-009-018-019-MNZ079-086>088-094>096-160130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT FRI MAY 15 1998

...TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR A PORTION OF NORTHEAST
IOWA AND ALL OF SOUTHEAST MINNESOTA.

COUNTIES NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...DODGE...MOWER...OLMSTED...FILLMORE...
WABASHA...WINONA AND HOUSTON.

IN NORTHEAST IOWA...MITCHELL...HOWARD...FLOYD AND CHICKASAW.

KING
Special weather statement, May 15, 7:30 PM CDT, 46 minutes before
IAZ008-009-018-019-MNZ079-086>088-094>096-160130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT FRI MAY 15 1998

...TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR A PORTION OF NORTHEAST
IOWA AND ALL OF SOUTHEAST MINNESOTA.

COUNTIES NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...DODGE...MOWER...OLMSTED...FILLMORE...
WABASHA...WINONA AND HOUSTON.

IN NORTHEAST IOWA...MITCHELL...HOWARD...FLOYD AND CHICKASAW.

KING
Special weather statement, May 15, 7:54 PM CDT, 22 minutes before
WIZ032-033-041-160125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WARNING EXPIRES FOR LA CROSSE...BUFFALO AND
TREMPEALEAU COUNTIES...

AT 750 PM CDT...SEVERE THUNERSTORMS HAD MOVED ON TO THE EAST AND
OUT OF THE AREA. AS A RESULT...THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

RLB
Special weather statement, May 15, 7:54 PM CDT, 22 minutes before
WIZ032-033-041-160125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WARNING EXPIRES FOR LA CROSSE...BUFFALO AND
TREMPEALEAU COUNTIES...

AT 750 PM CDT...SEVERE THUNERSTORMS HAD MOVED ON TO THE EAST AND
OUT OF THE AREA. AS A RESULT...THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

RLB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:37 PM CDTSevere Thunderstorm WarningARXJackson, Monroe48 min
May 15, 8:23 PM CDTSevere Thunderstorm WarningARXJackson47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.